Topic: 5-HTP for mood, H/A & more instead of an Antidepressant (SSRI) T-Cell Activation too
Frequent Contributor (1K+ posts)
Member # 19590
I started taking 5-HTP, which is a direct precursor to Serotonin. It crosses the blood brain barrier and creates more serotonin in the brain rather than trying to reuse what you have as this is how the SSRI's are claimed to work.
The advantage of 5-HTP are many. First, there are virtually no side effects as there are no physiological changes going on, hence you wouldn't get discontinuation syndrome or the crazy side effects going on as well.
Also, it is thought that if you have low serotonin, the SSRI's reuse what you have, but at some point, it is thought that they actually lower your levels as they don't boost your levels to begin with, but 5-HTP does and is scientifically proven to do so.
I'm taking 100mg 3 x day and already feeling the effects. Perhaps, the disease has lowered my Serotonin and I was only guessing, but I was exhibiting many symptoms of low levels, specifically the headaches, bad depression, anxious 24/7, fatigue (excessive), poor self esteem, impaired cognition, etc.
When you take 5-HTP, you don't have to wait 2-3 weeks to see an effect. I can be within 24 hours which is what I'm seeing as of last night.
``It has been demonstrated in vitro that antidepressants which act on the serotonin 1A receptor (most antidepressants) increase natural killer cell activity.
In addition, there are undoubtedly other indirect effects on the immune system through other neural or neuroendurocrine and autonomic pathways.
I have read this before in many places, so I'm looking for this effect too.
Amazingly, your PCP or Psychiatrist won't even suggest you take this because it is not marketed like AD's and there is no money in it for big Pharms.
I have asked many psychiatrists about this, and most have never even heard of 5-HTP. Kind of strange as again, science has proven that 5-HTP is a direct precursor to Serotonin and it crossed the blood brain barrier.
The literature says not to take 5-HTP in combo with an SSRI as there is a chance of Serotonin syndrome, but I have yet to find one case of this actually happening.
Lastly, tryptophan which is found in turkey and can also be taken as a supplement is two steps away from Serotonin production, so 5-HTP being the direct precursor is the real deal if anyone considers this supplement.
5-HTP works for me. I started taking 100 mg a few days ago. It worked within 30 minutes. It should be taken on an empty
stomach. The Jarrow brand is good.
Posts: 311 | From CA | Registered: Jul 2008
| IP: Logged |
Please be careful with 5HTP. Even Ray Sahelian, who has written books advocating its use, cautions that people should not take it continuously, but should so something like take every weekend off.
I have read that 20% do fine for a month or two, then have a backlash.
If the brain receives extra serotonin, for a deficiency of serotonin, and then senses there is more serotonin around, the brain then reduces the serotonin receptors themselves, thereby once again decreasing serotonin available for use.
A family member tried serotonin instead of an SSRI. Yes, it worked fast and well. Yes, there was no withdrawal. But after a month, she was worse off than she had been without the 5HTP, and was also having new intense panic attacks. She got off and it took quite a few months to recover.
This supplement is not regulated and there really are few studies on it. It really hurt our family member. But it can help others. Just take some time off every week.
p.s. there are truly natural ways to boost serotonin, such as daily exercise and modalities that help relaxation, such as yoga or massage
IP: Logged |
I have been taking 100 mg. daily for over 3 years -- so far no trouble. No backlash. Very helpful with moods. With sleep, not so much.
Posts: 844 | From Eastern USA | Registered: Jul 2006
| IP: Logged |
I am in my 16th month of Paxil Taper, It worked great at first but poops out and then its hell to get off of, I have been doing 1mg a month drops to avoid withdrawal(i tried a gsk recommended taper and ended up in bed for week with the paxil flu and took 4 weeks to stabilise). I am down to 4 mgs and looking forward to being off this crap in November. It causes you to gain weight, eventually robs you of all emotions and makes you inorgasmic.
I am sure the withdrawal is compounded by the lyme, but messing with neurotransmitters is tricky business and all the stuff is theoretical. Your brain wants to stay in homeostasis, I think ya get the neurotoxins down, the psych issues leave with em.
If you want to experiment though 5HTP IMO is the way to go cause SSRIs are bad news the mechanism eventually wacks the receptors, its not a long term solution. I wish I knew about 5HTP 10 years ago.
IP: Logged |
I have been using 5htp for years and it has been a life saver at times to calm neuro stuff and to help with sleep.i have tried alot of brands and find that the brand douglass labs is by far the best.It can upset my stomache at times but Ive never vomitted from it.I also take theanine by suntheanine and find it just as good as 5htp without the stomache problems and also cheaper.I take both together.You can get a product called somnolin that has both 5htp and theanine in it but its expensive.I tried zoloft once and couldnt get out of bed.I have had no side effects on 5htp or theanine except the minor stomache upset.
Posts: 308 | From new bedford,Ma. | Registered: Dec 2004
| IP: Logged |